2013.2-26.Petechiae

                                                                                                                            article in PDF  
Our Dermatol Online.  2013; 4(2): 241-242
DOI:.  10.7241/ourd.20132.59
Date of submission:  30.12.2012 / acceptance: 01.02.2013
Conflicts of interest: None
 

PETECHIAE – ADVERSE REACTIONS TO CIPROFLOXACIN

Anca Chiriac1, Anca E. Chiriac2, Tudor Pinteala3, Liliana Foia2, Caius Solovan4, Piotr Brzezinski5

1Nicolina Medical Center, Department of Dermatology, Iasi-Romania
2University of Medicine, Gr T Popa, Iasi-Romania
3Imperial College London, UK
4University of Medicine, V Babes Timisoara, Romania
5Dermatological Clinic, 6th Military Support Unit, Ustka, Poland
 

Corresponding author:  Anca Chiriac, MD PhD    e-mail: ancachiriac@yahoo.com


 

Sir
There are many dermatological adverse reactions to Ciprofloxacin reported in the literature: allergic reaction, pruritus, urticaria, photosensitivity/phototoxicity reaction, flushing, fever, chills, angioedema, edema of the face, neck, lips, conjunctivae or hands, cutaneous candidiasis, hyperpigmentation, erythema nodosum, sweating [1-5]. We report a case of petechiae appeared 24 hours after the initiation of Ciprofloxacin treatment for urinary infection,with long lasting evolution, despite the immediate withdrawal of the medication.The petechiae were present on the lower limbs, with intense pruritus, no systemic reactions.
 
Case presentation
A 65-year-old woman, with a history of chronic urinary infections, for the first time treated with Ciprofloxacine 500mg twice daily, presented to our Department for the sudden onset (24 hours before the admission to the hospital) of a petechial rash on the lower limbs (Fig. 1a, 1b). No fever, no gastro-intestinal symptoms, just a slight pruritus on the site of the lesions. She was in good health state and she reported the first cutaneous manifestations after the second intake of the drug. All the laboratory parameters were within normal range (no thrombocytopenia). The medication was stopped and the patient was under observation and a short course of antihistamines, with wonderful results, but only after 21 days after the withdrawal of Ciprofloxacine therapy.
 
Figure 1a, b. Petechiae on the lower limbs
 
Discussions
Ciprofloxacin is one of the most commonly used antibacterial agents with relatively few side effects. Serious adverse reactions reported with ciprofloxacin are rare with an incidence of 0.6% (Tabl. I). It is well known that Fluoroquinolones can induce drugdependent, platelet-reactive antibodies causing complementmediated destruction of platelets and thrombocytopenia [1], but it was the case of our patient who had a normal number of platelets. Also there have been reported a few cases of photo exposed purpuric eruptions during treatment with Ciprofloxacine [2], but our patient denied any exposure to sun or UV light and it was winter when the diagnosis of petechias induced by Ciprofloxacine was made [5]. There are few reports on petechial adverse reaction to Ciprofloxacine therapy and we want to aware clinicians about this possible side effect of this widely use medication.
 
 
Adverse reaction (L Mandell 2002) Range of incidence (%)
Gastrointestinal (diarrhea, vomiting)
0.8 – 6.8
Central nervous system (dizziness, headache)
0.9 – 11
Skin (rashes)
0.4 – 2.1
Blood disorders
0.5 – 5.3
Cardiovascular (palpitations)
0.5 – 2.0)
Musculoskeletal
0.5 – 2.0
Phototoxicity or photoallergy
0.5 – 2.1
Serious reactions, eg, hemolytic uremic syndrome, Stevens Johnson syndrome <0.5
Table I. Adverse reaction (L Mandell 2002) to Ciprofloxacin [5]

 
REFERENCES
1. Cheah CY, De Keulenaer B, Leahy MF: Fluoroquinolone-induced immune thrombocytopenia: a report and review. Intern Med J. 2009;39:619-23.
2. Urbina F, Barrios M, Sudy E: Photolocalized purpura during ciprofloxacin therapy. Photodermatol Photoimmunol Photomed. 2006;22:111-2
3. Wollina U, Andreas Nowak A: Dermatology in the Intensive Care Unit. Our Dermatol Online. 2012;3:298-303.
4. Abreu Velez AM, Klein AD, Howard MS: An allergic bullous drug reaction triggered by levofloxacin and trimethoprim/ sulfamethoxazole mimicking an autoimmune blistering disease. Our Dermatol Online. 2012;3:341-3.
5. Mandell L, Tillotson G: Safety of fluoroquinolones: An update Can J Infect Dis. 2002;13:54-61.


CONTENT

SERVICES

Other Resources

Our Dermatology Online

Home
Current Issue
All Issues
Instruction for authors
Submit Manuscripts
Ethics in Publishing
For Reviewers
Readers
About
Editors & Publishers 
Statistics
Copyright
Contact Us